The diabetes treatment drug, Ozempic, has been turned into an injection to help people lose weight, and it has taken the world by storm.
Now it turns out that it has, among other things, a very unpleasant side effect called “Ozempic Face,” which basically describes the shocking side effect the drug has on the user’s face after sudden weight loss.
The term gained popularity on social media after being the subject of a New York Times article, which included a graphic illustration of a strangely distorted face.
On TikTok, videos tagged with the phrase #OzempciFace have been viewed almost a billion times.
“My body looked great, but my face looked tired and old”
Jennifer Berger, who was interviewed by The New York Times, said her appearance changed after using Mounjaro, a diabetes drug similar to Ozempic and Wegovy.
“I remember looking in the mirror, and it was almost like I didn’t even recognize myself,” she told The New York Times, adding that she lost 20 kilograms. “My body looked great, but my face looked exhausted and old.”
If you think this is just what happens when you lost weight, know that this case and others like it see a weight loss that’s much faster.
According to Dr. Paul Jarrod Frank, the New York dermatologist who coined the term Ozempic Face, people in their 40s and 50s would come to his clinic complaining of sagging faces after dramatic weight loss. Most of the mused Ozempic.
New York plastic surgeon Dr. Oren Tepper explained that it is common for weight loss to empty parts of the face, which can make a person look older.
“When it comes to facial aging, fat is typically more friend than foe,” he said, according to The New York Times. “Weight loss may turn back your biological age, but it tends to turn your facial clock forward.”
“I see it every day in my office,” said Dr. Frank. “A 50-year-old patient will come in, and suddenly, she’s super-skinny and needs filler, which she never needed before. I look at her and say, ‘How long have you been on Ozempic?’ And I’m right 100% of the time. It’s the drug of choice these days for the 1%.”
But Ozempic Face isn’t the only side effect of the diabetes drug. It is also known to cause gastrointestinal problems likenausea, vomiting, constipation and diarrhea.
In addition, a study published in Diabetes Care found a link between long-term use of these drugs and the risk of thyroid cancer.
According to the study, people who use the drugs for one to three years had a 58% higher risk of developing thyroid cancer.